Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Oscillation of solutions of a generalized Liénard equation

Author: Donald C. Benson
Journal: Proc. Amer. Math. Soc. 33 (1972), 101-106
MSC: Primary 34C10
MathSciNet review: 0291553
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The generalized Liénard equation, $ \ddot x + f(x,\dot x) + h(x) = 0$, with $ xh(x) > 0$ and $ yf(x,y) > 0$ for nonzero x and y, is considered here, subject to the additional condition that $ \vert f(x,y)\vert$ is not greater than $ k(x)\vert y{\vert^\alpha }$ where $ \alpha $ is a positive number and $ k(x)$ is a continuous function which is positive for nonzero x. In case $ \alpha \geqq 2$, all solutions of this Liénard equation are oscillatory. In case $ 0 < \alpha < 2$, sufficient conditions are given which insure that all solutions are oscillatory.

References [Enhancements On Off] (What's this?)

  • [1] Edwin F. Beckenbach and Richard Bellman, Inequalities, Ergebnisse der Mathematik und ihrer Grenzgebiete, N. F., Bd. 30, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1961. MR 0158038
  • [2] T. A. Burton, The generalized Lienard equation, J. Soc. Indust. Appl. Math. Ser. A Control 3 (1965), 223–230. MR 0190462
  • [3] Jack K. Hale, Ordinary differential equations, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1969. Pure and Applied Mathematics, Vol. XXI. MR 0419901
  • [4] J. W. Heidel, Global asymptotic stability of a generalized Liénard equation, SIAM J. Appl. Math. 19 (1970), 629–636. MR 0269938
  • [5] K. Magnus, Vibrations, Blackie and Son, London, 1965.
  • [6] D. W. Willett and J. S. W. Wong, The boundedness of solutions of the equation 𝑥+𝑓(𝑥,𝑥)+𝑔(𝑥)=0, SIAM J. Appl. Math. 14 (1966), 1084–1098. MR 0208091

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34C10

Retrieve articles in all journals with MSC: 34C10

Additional Information

Keywords: Liénard equation, nonlinear vibrations, damping, oscillation
Article copyright: © Copyright 1972 American Mathematical Society